Ask a doctor

Pulsed Dye Laser While on Accutane?

There has been a rise in the number of practices using v beam pulsed dye laser to treat post acne redness while patients are still on accutane. results are promising. I found support in an article on the candela laser website. Any other practitioners who agree to this and is practicing this? I am wondering whether i should go for it.

Doctor Answers (7)

Lasers and accutane

+1

The general consensus is to avoid lasers for a year following use of isotretinoin (Accutane) as it alters the ability of the skin to heal from any insult/injury. This is especially true of ablative lasers (co2, erbium). While you might get away with use of low settings of pulsed dye lasers while on Accutane, you might also end up with a scar worse than you started with due to the altered healing capabilities while on Accutane. I would not risk it until you are off the Accutane and have been off it for a minimum of 6 months and ideally 1 year.


Seattle Dermatologist
4.5 out of 5 stars 11 reviews

Avoid Facial Procedures While On Accutane

+1

Accutane can make the skin extremely sensitive.  With injury to thet skin, patients on accutane are at a higher risk for scarring and pyogenic granulomas (groups of blood vessels).  In my opinion, you should wait not only until after you finish taking Accutane, but also at least 6 months afterwards before having any procedure that could potentially cause damage to the skin.

Joshua Zeichner, MD
Manhattan Dermatologist
5.0 out of 5 stars 1 review

I would not risk it

+1

It is that 2-3 percent get a horrible scar when on accutane.  Most of the time you dodge the bullet, but occasionally it is going to hit you.

Vic J. Khanna, MD
Chicago Dermatologist

You might also like...

OK to proceed

+1

I have treated patients on Accutane w/ Pulse Dye Laser (Candela V-Beam)sucessfully. We use a longer pulse duration and lower energy fluennces. Test spots are ony used in our practice for darker skinned patients.

Edward J. Gross, MD
Orlando Facial Plastic Surgeon
4.0 out of 5 stars 9 reviews

Pulsed dye laser for acne scars

+1

I routinely use the Vbeam laser (pulsed dye) to treat red marks left over from acne. I would not recommend, however, treating with the laser while on Accutane. Typically I use the laser prior to Accutane to kick start the process and start to resolve the redness and improve the texture and quality of the skin. Once the skin has started to improve I then prescribe Accutane (if clinically indicated) to address the underlying acne and hopefully "burn it out" for good. I agree with Dr. Lupo, however, that there is no reason to risk any laser treatment while on Accutane. I would wait at least 3-6 months after to introduce any non-ablative lasers. Good luck.

Jason R. Lupton, MD
San Diego Dermatologist
4.5 out of 5 stars 7 reviews

Why risk it?

+1

Pulsed Dye Laser is non-ablative, but if any crusting or infection occur, Accutane will significantly slow healing and scarring is a real risk. Why not wait until you are off for 6 months, do a test spot, and proceed cautiously.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Accutane

+1

Accutane severely diminishes the ability of the skin to heal because it decreases the pilosebaceous units in the skin. This is very effective for acne but very bad for skin healing after laser treatment. Although the pulsed dye laser is nonablative, meaning that it does not remove skin, it is probably safer to wait 6 months after stopping accutane before any laser treatment. This is especially true for ablative lasers.

John Burns, MD
Dallas Plastic Surgeon
4.0 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.